Share This Article:

Glaucomatous Damage Secondary to Long Term Topical Corticosteroid Use in a 7-Year-Old Female

Abstract Full-Text HTML XML Download Download as PDF (Size:602KB) PP. 62-66
DOI: 10.4236/ojped.2014.41008    3,709 Downloads   4,943 Views   Citations

ABSTRACT

Introduction: Topical corticosteroids are commonly prescribed for children with atopic dermatitis. Although generally well tolerated, long term unsupervised use can lead to ocular damage, including glaucoma. Much of the current literature focuses on the periorbital use in older patients. We present a case of an adolescent who suffered glaucomatous damage secondary to long term topical steroid use on her extremities. Methods: This is a case report of a child with extensive work-up for glaucoma suspect. Results: A 7-year-old African American female was found to have glaucomatous damage after using 2.5% hydrocortisone cream on her arms, legs, and back of neck twice daily continuously for 2 years. There were no other mechanisms that could have produced a secondary glaucoma. Congenital anomalous disk is a remote possibility. Discussion: Steroid cream use for atopic dermatitis is relatively common. The side effect profile of topical corticosteroids has been well documented and includes glaucoma. These patients may not have any visual symptoms, and can present at an advanced stage, with irreversible vision loss. Children with atopic dermatitis are especially susceptible to the systemic effects of steroids because of the damaged epithelial layer and also the body surface area to volume, both of which increase the bioavailability of the medication. Conclusion: Because topical steroids are commonly used, especially in children, patients need to be aware of the potentially dangerous side effects, including vision loss from glaucoma.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

Greenwood, M. and Grigorian, F. (2014) Glaucomatous Damage Secondary to Long Term Topical Corticosteroid Use in a 7-Year-Old Female. Open Journal of Pediatrics, 4, 62-66. doi: 10.4236/ojped.2014.41008.

References

[1] Rhee, D. J., Roy, H. and Gedde, S. (2012) Drug-Induced Glaucoma. Medscape.
[2] Cubey, R.B. (1976) Glaucoma Following Application of Corticosteroid to the Skin of the Eyelids. British Journal of Dermatology, 95, 207-208. http://dx.doi.org/10.1111/j.1365-2133.1976.tb00830.x
[3] Zugerman, C., Sauders, D. and Levit, F. (1976) Glaucoma from Topically Applied Steroids. Archives of Dermatology, 112, 1326. http://dx.doi.org/10.1001/archderm.1976.01630330080032
[4] Neilsen, N.V. (1978) Sorenson PN. Glaucoma Induced by Application of Corticosteroids to the Periorbital Region. Archives of Dermatology, 114, 953-954. http://dx.doi.org/10.1001/archderm.1978. 01640180085023
[5] Sahni, D. (2004) Glaucoma Induced by Periorbital Topical Steroid Use—A Rare Complication. Clinical and Experimental Dermatology, 29, 617-619. http://dx.doi.org/10.1111/j.1365-2230.2004.01610.x
[6] Hengge, U.R., Ruzicka, T., Schwartz, R.A. and Cork, M.J. (2006) Adverse Effects of Topical Glucocorticosteroids. Journal of the American Academy of Dermatology, 54, 16-18.
http://dx.doi.org/10.1016/j.jaad.2005.01.010
[7] Haeck, I.M., Rouwen, T.J., Timmer-de Mik, L., de Bruin-Weller, M.S. and Bruijnzeel-Koomen, C.A. (2011) Topical Corticosteroids in Atopic Dermatitis and the Risk of Glaucoma and Cataracts. Journal of the American Academy of Dermatology, 64, 275-281. http://dx.doi.org/10.1016/j.jaad.2010.01.035

  
comments powered by Disqus

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.